Cornwall Police Service

CPS and EOHU Warn about Increase in Drug-Related Overdoses in Cornwall and Area

Published on le 8 décembre 2023

 

The Cornwall Police Service (CPS) and the Eastern Ontario Health Unit (EOHU) are warning residents about an increase in drug-related overdoses in and around the City of Cornwall. CPS has recently attended to calls involving suspected drug-related deaths where the same toxic substance, aqua blue fentanyl, was found. The exact composition of the substance is currently unknown.

“The latest suspected drug-related deaths in our area are a sad reminder that toxic drugs are one of many contributing factors in the rise of overdoses and drug-related deaths in our region,” shares Dr. Paul Roumeliotis, Medical Officer of Health at the EOHU. “Safety precautions such as naloxone kits can be lifesaving in these situations, but it’s also important to call 911 even before administering it, as naloxone is only effective in reversing overdoses related to opioids. It is our understanding that an overwhelming number of substances that are known as fentanyl on the streets contain multiple substances that are not necessarily opioids.”

“We recognize the impact these overdoses are having on vulnerable residents in the City of Cornwall as well as their loved ones,” says CPS Deputy Chief Vincent Foy. “Our primary concern is the safety of our citizens; this is why we are urging the public to perform the necessary prevention steps to avoid an overdose in the first place, and to call 911 in the event of an overdose to help prevent unnecessary deaths.”

Overdose prevention and safety tips

The best way to prevent an overdose is to avoid street drugs or counterfeit medications. However, if individuals use street drugs, taking the following precautions will help to lower the risk:

  • Never use alone
  • If you are going to use alone, call the National Overdose Response Service at 1-888-688-6677. A non-judgmental peer will stay on the line with you for approximately 30 minutes to provide support if needed.
  • Use only where help is available
  • Don’t mix drugs
  • Take a test dose and wait before taking more of the drug
  • Get a free naloxone kit that can help to reverse the effects of an opioid overdose
  • Use only new drug paraphernalia supplies and avoid sharing supplies to reduce your risk of getting or passing on an infectious disease.

Signs of an opioid overdose

Opioids such as fentanyl slow down the part of the brain that controls breathing, and in the event of an overdose, can cause someone to stop breathing altogether, resulting in their death. Individuals having an opioid overdose will display one or more of the following signs:

  • They may be nodding off, not waking up easily, or unresponsive
  • They may be breathing very slowly or not at all
  • Their lips and fingernails may be blue/grey
  • Their skin may be cold and clammy
  • Their body may be limp, possibly very tense or they may be shaking
  • They may be snoring or gurgling
  • They may foam at the mouth or throw up

If you witness an overdose, it is essential to contact 911 as soon as possible. A naloxone kit alone may not be enough to reverse the fatal effects of opioids and medical attention may be required. As time is of the essence, naloxone should be administered while you wait for emergency services to arrive. The Good Samaritan Drug Overdose Act can provide some legal protection for individuals that seek emergency help during an overdose.

To learn more about naloxone overdose prevention kits and where you can find them, visit the Fentanyl page of the EOHU’s website at www.EOHU.ca, or visit www.ontario.ca/naloxone.

As part of its public health mandate, the EOHU monitors the local situation regarding opioids and other drugs in the region in collaboration with a number of community partners. The EOHU thanks its community partners, such as the CPS, for their actions and efforts in working to keep residents and community members safe.

-EOHU

Related Articles